Flash Flood, Santa Cruz
- When
- January 1, 11:15 AM PST to 12:25 PM PST
- Where
- Santa Cruz County, Scotts Vly
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Heavy rains caused the Carbonera Creek in Scotts Valley to overflow its banks, causing localized flash flooding, mudslides and road closures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Heavy rains caused the Carbonera Creek in Scotts Valley to overflow its banks, causing localized flash flooding, mudslides and road closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 1, 9:12 AM PST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
912 AM PST THU JAN 1 2004
.DISCUSSION...INFRARED AND WATER VAPOR SATELLITE IMAGERY SHOW AN
ENHANCED DIFFLUENT MOISTURE PLUME SPREADING OUT OVER THE DISTRICT...
ORIGINATING FROM NEAR HAWAII. CLOSER TO HOME...SURFACE OBSERVATIONS
AS WELL AS RADAR DATA INDICATE RAIN IS FALLING OVER THE ENTIRE
DISTRICT...WITH SOUTHERLY WIND SPEEDS GUSTING TO 54 MPH AT SFO.
AUTOMATED RAIN GAUGES HAVE RECORDED SOME INTENSE RAINFALL RATES IN
THE NORTH BAY WITH A FEW LOCATIONS BETWEEN 0.75-1.00 INCHES/HOUR.
RADAR IMAGERY INDC A SOLID BAND OF RAIN STRETCHING OVER 125 NM OFF
THE COAST. RADAR VELOCITY PROFILE INDC ALMOST 64 KT OF WIND AT 3750
FT MSL...PERPENDICULAR TO THE MTNS.
CURRENT FCST LOOKS ON TRACK W/THE DISTRICT IN THE FAVORABLE POSITION
IN THE LFQ OF THE JET. NEXT WEEK IS SHAPING UP TO BE A WET WEEK.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TDA THRU EVE..................FLASH FLOOD WATCH...
ALL COUNTIES EXCEPT SAN FRANCISCO.
TDA...........................WIND ADVISORY FOR ALL COUNTIES.
TDA........GLW................PT ARENA TO PT PIEDRAS BLANCAS
AND SAN FRANCISCO AND MONTEREY
BAYS.
STROBINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST THU JAN 1 2004 CAZ005>010-065-074-075-021400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY ANOTHER STRONG STORM WILL SPREAD HEAVY RAINS AND STRONG WINDS THROUGHOUT THE SAN FRANCISCO AND MONTEREY BAY AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL COUNTIES EXCEPT SAN FRANCISCO. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL PERSIST OVER THE DISTRICT THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The San Francisco radar (KMUX), 18 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382130.